Adults  |  Teens  |  Preteens  |  Substance abuse  |  Marijuana

Dangers of Illegal "Spice" and "Bath Salts"

The Bottom Line

"Spice", K2, and fake weed are some of the names given to illegal plant-based substances intended to imitate marijuana. Symptoms can range from anxiety and psychiatric disorders to death. "Bath salts" is a name for a synthetic chemical meant to act like cocaine or amphetamine. Users have had seizures, high blood pressure, and hallucinations; some have died.

The Full Story

The "spice" isn't for food and the "bath salts" aren't for bathing. Instead, these are names for two types of dangerous and illegal drugs of abuse. They showed up a few years ago. Since then, reports of medical problems have increased enormously.

"Spice", K2, and fake weed are just some of the names given to a mixture of plant materials sprayed with chemicals. The combination is then smoked. Several types of plants and several types of chemicals are used.

The ingredients in these chemicals are designed to imitate marijuana. There are no standards for the type of plant materials OR for the chemicals sprayed onto them. There isn't any way for a user to know exactly what he or she is buying and using. And, there isn't any way to know exactly what effects to expect.

Spice users in the emergency room have had extreme paranoia, delusions, tremors, anxiety, nightmares, hallucinations, vomiting, high blood pressure, fast pulse, and slow breathing. There are reports of seizures after spice use and of longer-lasting psychiatric problems. Users have committed suicide after smoking K2. There are no specific treatments; symptoms are treated as they appear.

"Bath salts", Red Dove, White Lightening, and Ivory Wave are just a few of the names given to drugs that are synthetic substances that act like cocaine and methamphetamine. This drug is usually a powder or pill that is swallowed. It can also be sniffed, smoked, or injected. Like K2, this illegal drug contains unknown ingredients. Users can't know exactly what they are buying and putting into their bodies.

Effects can include agitations, seizures, chest pain, high blood pressure, and a fast pulse. In addition, users can have hallucinations and extra-human strength, leading to criminal attacks and suicide. There are no specific treatments; symptoms are treated as they appear.

Both of these drugs are now illegal. The Drug Enforcement Administration used emergency powers to classify them as Schedule 1 – drugs with no medical uses and high potential for abuse. This is different from stopping their manufacture, distribution, or sale. The drugs are available on street corners and the internet. As illicit drug manufacturers make up new chemicals that are technically legal, they might be are found in convenience stores and gas stations.

There is no safe way to use K2, "bath salts", or drugs like them. Anyone having effects from using these drugs should be in an emergency room for observation and treatment. It is NOT safe to hope that someone will sleep off the effects. If someone has collapsed or stopped breathing, call 911 right away. If you have questions about these or other drugs, call 1-800-222-1222 right away to talk to a poison specialist.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

The Partnership for a Drug Free American offers information about many drugs for parents and teens. One source of information about spice and bath salts is "Parents 360 – Synthetic Drugs: Bath Salts, K2/Spice: A guide for parents and other influencers".


References

Centers for Disease Control and Prevention. Acute kidney injury associated with synthetic cannabinoid use – multiple states, 2012. MMWR 2013;62:93-98.

Rosenbaum CD, Carreiro SP, Babu KM. Here today, gone tomorrow…and back again? A review of herbal marijuana alternatives (K2, spice), synthetic cathinones (bath salts), kratom, Salvia divinorum, methoxetamine and piperazines. J Med Toxicol 2012;8:15-32.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

There is only one prevention tip that makes sense. Do not use illegal drugs.

This Really Happened

Case 1: A 21-year-old man smoked Spice. Within a few minutes, he started having seizures. His friends called EMS. When the paramedics arrived, he was still having seizures and his heart rate was 150 beats per minute. The patient was given an IV drug to stop his seizures in the ambulance. In the emergency room, his heart rate was high at 104 beats per minute but his seizures were under control. He was treated and observed in the emergency room for several hours. He recovered and was sent home.

Case 2: A 29-year-old woman was taken to the emergency room after smoking "bath salts". Her pupils were very large; she was agitated and restless. Her heart rate and blood pressure were both high. She was sedated and admitted to the intensive care unit. Blood work showed kidney damage, liver injury, and a heart attack. She remained restless with uncontrolled jerky muscle spasms.

She remained in intensive care for 3 days while receiving treatment for kidney failure. Eventually her injuries resolved and she was sent home.